News

Antimicrobial resistance is now widespread, warns WHO

BMJ 2014; 348 doi: http://dx.doi.org/10.1136/bmj.g3062 (Published 01 May 2014) Cite this as: BMJ 2014;348:g3062

Re: Antimicrobial resistance is now widespread, warns WHO

In addition to my previous rapid response, I’d like to refer to one instructive example.

Medical Journal of Australia (Williams et al. 1998. Infant pertussis deaths in NSW 1996-1997; 168. 16 March: 281-283) wrote, “Since 1996, south-eastern Australia has been experiencing a pertussis epidemic which has resulted in the deaths of several infants, including four from NSW…all were less then 6 weeks of age and died of overwhelming cardiovascular compromise despite intensive care support”.

The media alleged that they contracted pertussis from some unknown unvaccinated child.

In fact, the article revealed that they contracted pertussis from their fully vaccinated mothers or siblings suffering whooping cough at the time of their birth. One sibling was described as ‘vaccination status unknown’ but at that time there would have been very few unvaccinated children of his age.

All four babies were doing well until they were injected with two powerful antibiotics – ceftriaxone and cefotaxime on different days after their admission in different hospitals. The onset of crisis closely followed those days, in my opinion implicating the administered antibiotics.

However, there is more.

I now like to refer to Shalviri et al.l (2012. Adverse events induced by ceftriaxone: a 10-year review of reported cases to Iranian Pharmacovigilance Centre. J Clin Pharm Ther; Aug. 37(4): 448-551), who wrote, “Ceftriaxone was responsible for the highest number of deaths in our database (49 cases). Of 20,877 reports, 1205 (5.8%) were related to ceftriaxone; 357 reports (30%) are categorized as serious including cardiac arrest, anaphylactic and anaphylactoid reactions. The high number of serious cases makes it necessary to develop preventative measures to reduce these adverse events…Evaluation of the 1030 intravenous injections of the drug shows that rapid intravenous injection of ceftriaxone is another risk factor. One hundred and sixteen patients had a previous history of allergic reaction to ceftriaxone, penicillin or both.”

Cardiac arrest caused by cephalosporins was known already much earlier. Indeed, cardiac arrest is listed among the long list of serious reactions to Ceftriaxone on the website www.risk.org/Research/Drug information.aspx? and it is easily eccessable.

In my opinion, one could hardly blame whooping cough for these deaths.

Competing interests: No competing interests

15 May 2014
Dr Viera Scheibner (PhD)
scientist/author retired
n/a
Blackheath, Australia
Click to like:
7